JOURNAL ARTICLE

Immune Checkpoint Inhibitor-Associated Myocarditis

Sarju Ganatra, Tomas G Neilan
Oncologist 2018, 23 (8): 879-886
29802219

Immune checkpoint inhibitors (ICIs) are approved for a wide range of malignancies. They work by priming the immune system response to cancer and have changed the landscape of available cancer treatments. As anticipated, modulation of the regulatory controls in the immune system with ICIs results in diverse immune-related adverse events, targeting any organ or gland. These toxicities are rarely fatal and generally regress after treatment discontinuation and/or prescription of corticosteroids. Recently, several cases of ICI-related cardiotoxicity have been reported with complications ranging from cardiogenic shock to sudden death. The true incidence of ICI-associated myocarditis is likely underestimated, due to a combination of factors including the lack of specificity in the clinical presentation, the potential of overlap with other cardiovascular and general medical illnesses, the challenges in the diagnosis, and a general lack of awareness of this condition. Currently, there are no clear guidelines for surveillance, diagnosis, or management of this entity. There are multiple unresolved issues including, but not limited to, identifying those at risk of this uncommon toxicity, elucidating the pathophysiology, determining if and what type of surveillance is appropriate, optimal work-up of suspected patients, and methods for resolution of myocarditis. Here we describe a clinical vignette and discuss the salient features and management strategies of ICI-associated myocarditis.

KEY POINTS: The incidence of immune checkpoint inhibitor (ICI)-associated myocarditis is unclear and has been reported to range from 0.06% to 1% of patients prescribed an ICI.Myocarditis may be difficult to diagnose.The risk factors for ICI-associated myocarditis are not well understood but may include underlying autoimmune disease and diabetes mellitus.The prevalence of myocarditis has been reported to be higher with combination immune therapies.Myocarditis with ICI's typically occurs early, with an elevated troponin, may present with an normal left ventricular ejection fraction and may have a fulminant course.The optimal management of myocarditis associated with ICI's is unclear but most cases are treated with high-dose steroids.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
29802219
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"